Thunderstorm Wind, Edgefield
- When
- July 6, 4:06 PM EST to 4:10 PM EST
- Where
- Edgefield County, 3.86 mi ENE of Morgana
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.605, -82.020
Tree down on Cherry Tree Lane.
Strong daytime heating, along with a surface trough and dry air aloft, all combined to produce scattered severe thunderstorms in the late afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAE wrote it up.
Strong daytime heating, along with a surface trough and dry air aloft, all combined to produce scattered severe thunderstorms in the late afternoon and evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 6, 1:31 PM EST, 2 hours 35 minutes earlier.
Area Forecast Discussion National Weather Service Columbia SC 231 PM EDT Thu Jul 6 2017 .SYNOPSIS... Typical summer pattern will persist through Friday with Bermuda high pressure extending from the Western Atlantic into the Gulf of Mexico and a lee-side trough in the local area. Temperatures will be above normal through the week. A cold front will move through over the weekend, then return north as a warm front early next week. This could result in increased rain chances across the area. && .NEAR TERM /THROUGH TONIGHT/... Upper ridge over the southeastern states this afternoon will begin to slip southward tonight as an upper trough moves into the Ohio Valley. Bermuda high continues offshore with weak surface trough across the Midlands into central GA. RADAR indicated isolated to scattered showers and thunderstorms over the Midlands and CSRA in the vicinity of a surface trough. The atmosphere is moderately unstable with Lifted Indices around minus 6C and CAPES 3000 to 4000 J/kg. Wind shear remains weak across the area. Dry air aloft suggests a wind threat if strong updrafts develop. Will continue low pops for convection into the evening. Highs this afternoon expected to reach the mid and upper 90s with Heat index 100-105 degrees. Mainly dry weather tonight with lows in the low to mid 70s. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... The upper ridge will get suppressed farther to the south on Friday as a long-wave trough approaches from the northwest and slowly moves through late Friday and Friday night. A weak lee-side trough at the surface will also move into the area, and could be the focus for isolated to scattered showers and thunderstorms Friday afternoon into Friday evening. Despite an increase in cloud cover, weak compressional heating and a slight downslope component to the low level flow will keep temperatures in the mid 90s and heat index values in the 99-104 range. Focus for storms early Saturday afternoon may be in the east associated with surface trough...but models suggest an upper disturbance and weak cold front will approach late in the day so thunderstorms may be approaching from the Upstate. Front appears will be slow to move through Saturday night. Presence of boundary may allow some convection to linger. && .LONG TERM /SUNDAY THROUGH THURSDAY/... A strong upper level ridge will prevail over the Four Corners region, while a corresponding long wave through settles over much of the eastern U.S. through most of the long term period. the weak front appears to move through our FA early Sunday, and hang up near the coast Sunday afternoon. The front appears will lift back to the north some as a warm front early next week. The upper level trough, increased moisture and the surface front may result in increased rain chances over the weekend and especially early next week. Continued chance pops. Temperatures will modify and remain near normal through early next week. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Scattered to isolated convection will continue across the TAF sites into early evening. High resolution models indicate a decrease in coverage by 23Z. Have indicated VCTS in TAFs. VFR condition forecast overnight into early Friday afternoon. Fog and stratus potential after 07/06z will be low as winds will be around 5 knots overnight and slightly drier air will be in place. Convection should develop again by early afternoon Friday as an upper level disturbance approaches the area and a surface trough remains in place across the area. EXTENDED AVIATION OUTLOOK...Restrictions possible each day in late night/early morning stratus/fog, along with scattered mainly afternoon and evening thunderstorms. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous Weather Outlook National Weather Service Columbia SC 359 AM EDT Thu Jul 6 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-070800- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 359 AM EDT Thu Jul 6 2017 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. An isolated thunderstorm could reach severe limits this afternoon and evening, more likely northern areas. Damaging wind gusts will be the primary hazard with any severe thunderstorms. Afternoon heat index values near 105. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat index values 100-105 Friday. Scattered mainly afternoon and evening thunderstorms each day Friday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
452 PM EDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM TSTM WND DMG 4 SE JEFFERSON 34.62N 80.34W
07/05/2017 CHESTERFIELD SC PUBLIC
REPORTED A HALF DOZEN CHICKEN PENS BLOWN
OVER, LARGE LIMBS FROM A TREE, DAMAGE TO A
HORSE BARN ROOF. DAMAGE TO A SMALL
OUTBUILDING, A TREE UPROOTED AND A PONTOON
BOAT BLOWN OVER. THIS ALL OCCURRED BETWEEN
EUBANKS ROAD AND ANGELUS ROAD ALONG JOHNSON
ROAD.
&&
LCVSpecial Weather Statement
National Weather Service Columbia SC
458 PM EDT THU JUL 6 2017
GAZ040-SCZ018-025-062145-
Lincoln-McCormick-Edgefield-
458 PM EDT THU JUL 6 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LINCOLN...
NORTHWESTERN EDGEFIELD AND MCCORMICK COUNTIES...
At 457 PM EDT, a strong thunderstorm was located over Calhoun Falls,
or 12 miles east of Middleton, moving east at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
McCormick, Lake Strom Thurmond, Bobby Brown State Park, Bradley,
Willington and Mount Carmel.
If you are on or near Lake Thurmond, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 3398 8261 3396 8257 3402 8259 3407 8253
3408 8248 3406 8245 3406 8233 3397 8230
3402 8224 3397 8218 3399 8210 3398 8205
3395 8204 3396 8201 3382 8205 3392 8263
3398 8265
TIME...MOT...LOC 2057Z 272DEG 32KT 3407 8255
LCVThe Columbia radar (KCAE), 92 km away, was scanning. The volume nearest the first event began at 21:06 UTC.
17 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Tree down on Cherry Tree Lane.
Thunderstorm winds downed 2 trees at Powderhouse Rd and Woodwardia Glen in SE Aiken.
Tree downed a power line and blocked Jalapa Rd near Interstate 26.
Significant weather report submitted by a CoCoRaHS observer, about 4 miles SSW of Aiken, of 0.99 inches of rain that fell in a 30 minute period ending at 6:30 pm EDT (5:30 pm EST).
McCormick dispatch reported power lines down on Holiday Rd. Time estimated.
Several trees were downed across northern Edgefield Co SC, including one area near Old Chappells Ferry Rd and Long Cane Rd.
McCormick dispatch reported a very large oak tree was downed on Railroad Ave in the town of McCormick. Time estimated.
Tree down on power lines on Bickley Rd across from Ballentine Elementary School.
Tree down near the intersection of Hwy 269 and Landis Rd. Time estimated.
Trees down along Interstate 77 near the Richland/Fairfield Co line.
SCHP reported tree in roadway at Slab Landing Rd and Woodhaven St.
Public report via social media of trees down, including one down on a house.
Photos provided by the public via social media indicated at least one tree trunk snapped, as well as numerous large tree limbs downed, on K Avenue. Time estimated.
Tree down along Wateree Dam Rd.
Trees down along Black River Rd. A downed tree was blocking Crestview Rd near Black River Rd. A power line was down near Dorsey Dr.
Tree down on Biddle Rd near US Hwy 15.
Trees and power lines down south of Bishopville on Wisacky Hwy.
Tree down along the southbound lane of Interstate 95 near exit 146.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2017Every state in 2017This day in weather historyWarnings in South Carolina, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 699542, 699544, 699545, 699562, 699546, 699547, 699549, 699550, 699551, 699552, 699553, 699561, 699560, 699554, 699555, 699556, 699557, 699558.